South Dakota, 2010

Tornadoes and Flash Flooding in South Dakota, June 26, 2010

June 26, 2010 · NWS FSD · 53 events in 13 counties and zones

Thunderstorms produced a variety of severe weather and flash flooding in much of southeast South Dakota from late morning through the afternoon and into the early evening of June 26th. The first reports were mostly large hail and mainly north of Interstate 90, but by early evening the storms had also spread south of the interstate, and produced a greater variety of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$576,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a variety of severe weather and flash flooding in much of southeast South Dakota from late morning through the afternoon and into the early evening of June 26th. The first reports were mostly large hail and mainly north of Interstate 90, but by early evening the storms had also spread south of the interstate, and produced a greater variety of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 3:47 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 26, 3:47 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT SAT JUN 26 2010

.DISCUSSION...
CURRENTLY...SOME ISOLATED THUNDERTORMS HAVE JUST REDEVELOPED NEAR
THE SPENCER IA VCNTY. THIS ACTIVITY SHOULD CONT TO WANE DURING THE
PRE DAWN HOURS AS THE LOW LEVEL JET IN NEBRASKA DECREASES CAUSING
LESS SPEED CONVERGENCE IN OUR AREA. ELSEWHERE...AREAS OF DENSE FOG
HAVE DEVELOPED BEHIND THE DEPARTING MCS IN SW MN. THIS FOG IS
PROBABLY FAIRLY SHALLOW AND SHOULD BURN OFF BY AT LEAST MID MORNING.
THEREFORE CHOSE TO FORGO ANY DENSE FOG ADVY ATTM. SOME OF THIS FOG
MAY ADVECT INTO THE BROOKINGS SD AREA...AND OTHER PARTS OF E CENTRAL
SD BY SUNRISE. BUT AGAIN IT SHOULD NOT GET TOO OUT OF CONTROL.

OTHERWISE WE ARE LOOKING AT A QUASI STALLED SFC BOUNDARY PROJECTED
TO SETUP RIGHT ALONG I 90 AS THE DAY PROGRESSES. ONE CAN ALREADY
KIND OF SEE THE WIND SHEAR...WITH S OR SE SFC WINDS IN NW IA...
CHANGING TO MORE OF A LIGHT ELY FETCH ALONG I 90 AND NWD. THIS
BOUNDARY...COUPLED WITH ANOTHER VERY STRONG SHORT WAVE MOVG EWD LATE
TODAY AND TONIGHT...WL BE THE FOCUS FOR STRONG TO SEVERE CONVECTION
ONCE AGAIN. ML CAPES ARE ONCE AGAIN AROUND 3000 TO 3500 J/KG SO
INSTABILITY ABOUNDS. DIRECTIONAL 0-6KM SHEAR IS VERY STOUT JUST
AHEAD OF THE ADVANCING CDFNT FM THE WEST...WITH BACKING LOW LEVEL
WINDS JUST AHEAD OF THE EWD MOVG CDFNT WHICH IS BOTHERSOME. 0-6KM
SHEAR FOR THIS TIME OF YEAR IS FAIRLY STRONG AT 30 KTS FOR MUCH OF
OUR FA EARLY THIS EVENING. BESIDES THE USUAL SVR WX POTENTIAL THIS
EVENING...ONE HAS TO BE CONCERNED ABOUT MORE TORNADIC DEVELOPMENT
BEFORE 06Z AHEAD OF THE ADVANCING CDFNT...AND ALONG AND NORTH OF THE
WRMFNT DRAPPED ALONG I 90. THIS BASICALLY PLACES A BOX OF THE
STRONGEST SVR WX WITH HEAVY RAINFALL FROM HUTCHINSON COUNTY TO
KINGSBURY COUNTY ON THE WEST END...THEN EXTENDING STRAIGHT EWD FM
THERE TO INCLUDE SW MN AND EXTREME NW IA. WL HIGHLIGHT THIS IN THE
HWO. CONCERNING WATER...THE SHORTWAVE IS MOVG PRETTY FAST...SO NOT
EXPECTING A TON OF RAIN IN ANY GIVEN LOCATION. BUT ONE TO THREE
INCHES IS CERTAINLY POSSIBLE...ESP IN THE AFOREMENTIONED BOX...SO
THEREFORE OPTED TO ISSUE A FLASH FLOOD WATCH KNOWING THAT THE GROUND
IS ALREADY SATURATED IN THIS AREA FOR MANY LOCATIONS.

THOUGHTS ARE FOR TIMING...THAT SOME CONVECTION COULD MOVE INTO OUR
WRN ZONES AS EARLY AS LATE MORNING NOTING THE COMPLEX OF TSRA IN
NWRN SD RIGHT NOW. THE ACTUAL SHORT WAVE IS CURRENTLY SPARKING SOME
TSRA NEAR BILLINGS ATTM. THEN IN THE EARLY AFTERNOON...CHCS OF
CONVECTION ARE A THREAT ALONG AND NORTH OF THE WRMFNT. THEN ONCE THE
SHORTWAVE INFRINGES ON THIS FA LATE TODAY...CONVECTION SHOULD FIRE
IN EARNEST ACROSS OUR WRN ZONES LATE THIS AFTERNOON...MOVG EWD THIS
EVENING. THINGS SHOULD THEN QUIET DOWN AFTER 06Z. ONE THING THAT WE
REALLY DO NOT HAVE WORKING FOR US LATE TODAY AND TONIGHT THAT WE HAD
YESTERDAY AND OVERNIGHT A FEW HOURS AGO...IS SO FAR THE MODELS ARE
PROGGING NOT A VERY STRONG LOW LEVEL JET SOUTH OF THIS FA LIMITING
SPEED CONVERGENCE. BUT STILL...THE MID LEVEL WINDS ARE STRONG AND
THE AFOREMENTIONED DIRECTIONAL SHEAR AHEAD OF THE CDFNT AND NEAR THE
WRMFNT IS ALSO STRONG.

ANOTHER WARM DAY IS IN STORE...AND HEAT INDICE VALUES ARE
APPROACHING HEAT INDEX CRITERIA IN EXTREME SERN SD AND NWRN IA. THIS
MAY HAVE TO BE MONITORED BY THE DAY SHIFT. SO FAR...I AM JUST BLO
CRITERIA OF 105 DEGS.

OTHERWISE THE CDFNT TONIGHT SWEEPS EVERYTHING THROUGH...SO WE ARE
LOOKING AT A MUCH LESS HUMID DAY ON SUNDAY. SUNDAY AFTERNOON POPCORN
CONVECTION COULD OCCUR ALONG AND EAST OF A LINE FROM KINGSBURY
COUNTY TO THE SPENCER IA AREA. ML CAPES ARE AROUND 300 TO 500 J/KG
WITH CHILLY AIR ALOFT IN THAT AREA. BUT RIGHT NOW IT LOOKS JUST A
BIT TOO DRY SO LEFT OUT FOR NOW. THEN A SHOT OF COOL AIR COMES DOWN
WITH A SUBTLE SFC FROPA SUNDAY NIGHT. THEREFORE MONDAY LOOKS ABOUT A
CATEGORY COOLER THAN SUNDAY FOR MAX TEMPS. NOT SURE WHY GUIDANCE
HIGHS ARE SO WARM ON MONDAY AND UNDERCUT THEM. SUNDAY LOOKS TO BE
THE WARMER OF THE TWO DAYS.    /MJF

&&

.AVIATION...
VFR CONDS EXPECTED ACROSS THE AREA THRU 18Z TODAY WITH A NOTABLE
EXCEPTION. LIFR TO VLIFR CONDS IN FOG HAVE DEVELOPED OVER PARTS OF
SW MN BEHIND THE DEPARTING COMPLEX OF THUNDERSTORMS. THE FOG IS
LIKELY RELATIVELY SHALLOW AND SHOULD BEGIN TO BURN OFF BY MID
MORNING. SOME OF THE FOG MAY LEAK INTO THE BROOKINGS SD VCNTY BEFORE
DISSIPATING. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER SOUTHEASTERN SOUTH
DAKOTA...MAINLY AFTER 20Z...PUSHING TO THE SOUTH AND EAST THROUGH
THE EVENING. MVFR CIGS AND VISBYS WILL BE POSSIBLE IN ANY
THUNDERSTORMS ACTIVITY THAT OCCURS.    /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
     IAZ001>003-012>014.

MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
     MNZ071-072-080-081-089-090-097-098.

NE...NONE.
SD...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT
     FOR SDZ039-040-054>056-060>062-065>067.

&&
Hazardous weather outlook, Jun 26, 10:21 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT SAT JUN 26 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE STORMS TODAY. ISOLATED STORMS
ARE POSSIBLE LATE THIS MORNING INTO EARLY THIS AFTERNOON ALONG
HIGHWAY 14 FROM HURON TO BROOKINGS.  THESE STORMS WILL BE CAPABLE
OF PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUSTS
IN EXCESS OF 60 MPH.  A WARM FRONT WILL DEVELOP ALONG HIGHWAY 34
OR JUST SLIGHTLY NORTH AND BECOME THE FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 3PM.	THESE STORMS WILL QUICKLY BECOME SEVERE
PRODUCING LARGE HAIL TO THE SIZE OF BASEBALLS AND TORNADOES.
STORMS WILL DEVELOP ALONG A COLD FRONT AFTER 4 PM ALONG A COLD
FRONT EXTENDING FROM MADISON TO LAKE ANDES.  THESE STORMS WILL
ALSO BE SEVERE PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS AND
ISOLATED TORNADOES.  AS THESE STORMS SHIFT EAST....THEY ARE
EXPECTED TO EVOLVE INTO A SQUALL LINE WITH DAMAGING WIND OF 60 TO
80 MPH AND HAIL TO THE SIZE OF GOLF BALLS.

FLOODING...
FLOODING IS EXPECTED TO CONTINUE FOR AT LEAST THE NEXT SEVERAL
DAYS ALONG PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN
SOUTHEAST SOUTH DAKOTA...AS WELL AS PORTIONS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR
THE FORESEEABLE FUTURE. AREAL FLOODING ALSO CONTINUES IN EAST
CENTRAL SOUTH DAKOTA FROM PREVIOUS HEAVY RAINFALL. ANY ADDITIONAL
RAIN FROM THUNDERSTORMS TODAY INTO TONIGHT MAY FURTHER AGGRAVATE
FLOODING CONDITIONS. A FLASH FLOOD WATCH HAS BEEN POSTED TONIGHT
FOR MUCH OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA AND EXTREME NORTHWEST IOWA FOR THIS ANTICIPATED
RAINFALL.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH
MUCH OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND
EXTREME NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHEAST AND EAST CENTRAL
SOUTH DAKOTA SATURDAY AFTERNOON. STORMS ARE THEN EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND
NORTHWEST IOWA SATURDAY EVENING. SOME THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG
WINDS...AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The Aberdeen radar (KABR), 127 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

30 hail, 15 thunderstorm wind, 6 flash flood, 2 tornado. Local standard time, as filed.

Hail, Beadle

When
June 26, 10:25 AM CST
Where
Beadle County, 8.29 mi S of Wessington
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -98.680

Large hail covered the ground. Crop damage was suspected, but the amount of crop damage was not known.

Hail, Beadle

When
June 26, 11:09 AM CST
Where
Beadle County, 0.49 mi W of Huron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -98.230

Hail, Beadle

When
June 26, 11:14 AM CST
Where
Beadle County, 0.69 mi S of (Hon)huron Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.370, -98.230

Hail at the state fairgrounds was mostly pea to marble size, but a few stones as large as golf balls fell.

Hail, Beadle

When
June 26, 11:31 AM CST
Where
Beadle County, 2.13 mi SSW of Cavour
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.350, -98.010

Hail size varied from marble to ping pong ball.

Hail, Beadle

When
June 26, 11:31 AM CST
Where
Beadle County, 2.47 mi W of Cavour
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -98.050

Hail, Kingsbury

When
June 26, 11:53 AM CST
Where
Kingsbury County, Iroquois
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -97.850

Hail, Kingsbury

When
June 26, 12:05 PM CST to 12:40 PM CST
Where
Kingsbury County, 4.01 mi W of De Smet to 3.72 mi WNW of Lake Preston Arpt
Measured
2.75 in hail
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
44.390, -97.630

Widespread large hail, with numerous stones to baseball size, fell along a narrow path several miles long which included the town of De Smet. The hail heavily damaged numerous vehicles, denting vehicle bodies and smashing or cracking windows, and also heavily damaged roofs on homes and other buildings. Damage to siding and to windows on buildings was limited because the hail was accompanied by light winds. The hail damaged lights at the Laura Ingalls Wilder Pageant site. One large hailstone punched a hole in the roof of a metal building. Crop damage was suspected in the area, but the amount of crop damage was not known.

Hail, Kingsbury

When
June 26, 12:48 PM CST to 12:53 PM CST
Where
Kingsbury County, 1.63 mi ENE of Lake Preston
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.380, -97.340

Large hail varied from quarter to baseball size. The hail damaged several vehicles, but the amount of damage was not known.

Hail, Kingsbury

When
June 26, 1:10 PM CST
Where
Kingsbury County, 2.41 mi NW of Arlington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.390, -97.170

Hail was mostly small with a few stones up to golf ball size.

Hail, Brookings

When
June 26, 1:59 PM CST
Where
Brookings County, 7.52 mi NNE of Bruce
Measured
1 in hail
Reported by
Public
Coordinates
44.530, -96.820

Hail, Kingsbury

When
June 26, 2:49 PM CST
Where
Kingsbury County, 3.49 mi N of Badger
Measured
1.25 in hail
Reported by
Public
Coordinates
44.530, -97.190

Hail, Douglas

When
June 26, 3:19 PM CST
Where
Douglas County, 4.27 mi NW of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -98.220

Hail, Beadle

When
June 26, 4:18 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.360, -98.220

Large hail up to baseball size consisted mostly of smaller stones.

Hail, Beadle

When
June 26, 4:24 PM CST
Where
Beadle County, 1.63 mi ESE of (Hon)huron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -98.200

Flash Flood, Beadle

When
June 26, 4:25 PM CST to 6:00 PM CST
Where
Beadle County, 1.21 mi NW of (Hon)huron Arpt to 2.56 mi SW of Huron
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.390, -98.250

Heavy rain caused flash flooding of numerous roads in the city of Huron.

Hail, McCook

When
June 26, 4:26 PM CST
Where
McCook County, 5.29 mi WSW of Bridgewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -97.590

Hail, Beadle

When
June 26, 4:27 PM CST
Where
Beadle County, 9.19 mi SSE of Huron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -98.140

Tornado, Hutchinson

When
June 26, 4:27 PM CST to 4:28 PM CST
Where
Hutchinson County, 6.29 mi NE of Wolf Creek to 6.32 mi NE of Wolf Creek
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.420, -97.540

A brief tornado caused no reported damage.

Thunderstorm Wind, Beadle

When
June 26, 4:27 PM CST
Where
Beadle County, 9.19 mi SSE of Huron
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.230, -98.140

Thunderstorm winds caused an unknown amount of tree damage.

Hail, Miner

When
June 26, 4:30 PM CST
Where
Miner County, 1.47 mi NNW of Fedora
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.040, -97.790

Tennis ball size hail caused an unknown amount of damage to vehicles, windows, and crops. The hail was accompanied by estimated 50 mph wind gusts and heavy rain.

Hail, Beadle

When
June 26, 4:39 PM CST
Where
Beadle County, 2.09 mi WSW of Cavour
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.370, -98.040

Thunderstorm Wind, Sanborn

When
June 26, 4:40 PM CST
Where
Sanborn County, 3.72 mi NE of Forestburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -98.050

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Miner

When
June 26, 4:48 PM CST to 5:07 PM CST
Where
Miner County, 0.5 mi E of Carthage
Measured
1.75 in hail
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
44.170, -97.710

Hail to golf ball size caused heavy damage to vehicles, roofs, siding, and windows. The hail was accompanied by 40 mph winds. The hail caused local crop damage, but the amount of crop damage was not known.

Hail, McCook

When
June 26, 4:54 PM CST
Where
McCook County, 4.18 mi S of Canistota
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -97.290

Large hail was accompanied by 25 mph winds.

Flash Flood, Kingsbury

When
June 26, 4:59 PM CST to 7:00 PM CST
Where
Kingsbury County, 1.7 mi NW of Iroquois to 2.03 mi SSW of Iroquois
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.390, -97.870

Heavy rain caused flash flooding of roads.

Tornado, Miner

When
June 26, 5:02 PM CST to 5:04 PM CST
Where
Miner County, 0.5 mi W of Carthage to 0.25 mi W of Carthage
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.170, -97.730

A brief rain wrapped tornado caused no reported damage.

Thunderstorm Wind, Minnehaha

When
June 26, 5:15 PM CST
Where
Minnehaha County, 4.15 mi S of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.570, -96.950

Thunderstorm winds caused tree damage. The winds were accompanied by heavy rain.

Thunderstorm Wind, Minnehaha

When
June 26, 5:15 PM CST
Where
Minnehaha County, Humboldt
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
43.650, -97.070

Thunderstorm winds caused tree damage, including at least one large tree uprooted.

Hail, Minnehaha

When
June 26, 5:22 PM CST
Where
Minnehaha County, 0.5 mi W of Hartford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.630, -96.960

Large hail accompanied by damaging winds caused an unknown amount of damage to vehicles, homes, and crops.

Thunderstorm Wind, Minnehaha

When
June 26, 5:22 PM CST
Where
Minnehaha County, 0.5 mi W of Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.630, -96.960

Damaging winds, accompanied by large hail, caused an unknown amount of damage to trees, homes, and crops.

Thunderstorm Wind, Minnehaha

When
June 26, 5:28 PM CST
Where
Minnehaha County, 0.85 mi SE of Crooks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.660, -96.810

Thunderstorm winds caused tree damage, including a few branches blown down. The winds were accompanied by dime size hail.

Hail, Minnehaha

When
June 26, 5:28 PM CST
Where
Minnehaha County, 0.85 mi SE of Crooks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.660, -96.810

Dime size hail was accompanied by damaging winds.

Thunderstorm Wind, Minnehaha

When
June 26, 5:31 PM CST
Where
Minnehaha County, 0.85 mi NE of Norton Acres
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.590, -96.710

Thunderstorm winds blew down power poles.

Thunderstorm Wind, Minnehaha

When
June 26, 5:31 PM CST
Where
Minnehaha County, 2.88 mi NW of (Fsd)joe Foss Fld Si
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.610, -96.770

Thunderstorm winds rolled over a motor home at the intersection of Interstates 29 and 90. Four people were trapped in the motor home, but no injuries were reported.

Hail, Turner

When
June 26, 5:35 PM CST
Where
Turner County, 3.25 mi NW of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.430, -97.180

Hail, Minnehaha

When
June 26, 5:35 PM CST
Where
Minnehaha County, 0.85 mi SE of Crooks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.660, -96.810

Hail, Turner

When
June 26, 5:35 PM CST
Where
Turner County, 4.18 mi N of Parker
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.460, -97.120

Hail, Yankton

When
June 26, 5:51 PM CST to 6:00 PM CST
Where
Yankton County, 1.71 mi SE of Napa to 1.47 mi NNW of Yankton
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
42.900, -97.400

Hail ranging from pea to golf ball size caused scattered damage to vehicles. The amount of damage was not known.

Thunderstorm Wind, Lincoln

When
June 26, 6:06 PM CST
Where
Lincoln County, 0.5 mi W of Tea
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.450, -96.840

Thunderstorm winds heavily damaged a house and garage, and caused heavy tree damage. The winds also blew down power poles and lines. Three house fires were reported; it was not known if the fires were started by downed power lines or by lightning.

Flash Flood, Brookings

When
June 26, 6:07 PM CST to 8:30 PM CST
Where
Brookings County, 3.23 mi NW of Brookings to 2.86 mi S of (Bkx)brookings Muni
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.350, -96.830

Heavy rain caused widespread street flooding in the city of Brookings. Water on numerous roads was high enough to block the roads, with the water quite deep on several underpasses. Yards, several basements, fields, parks, and part of a golf course were also flooded. .

Thunderstorm Wind, Minnehaha

When
June 26, 6:14 PM CST
Where
Minnehaha County, 0.69 mi N of (Fsd)joe Foss Fld Si
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.590, -96.730

Hail, Clay

When
June 26, 6:16 PM CST to 6:26 PM CST
Where
Clay County, 0.86 mi SW of Wakonda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -97.110

Thunderstorm Wind, Lincoln

When
June 26, 6:20 PM CST
Where
Lincoln County, 3.49 mi N of Tea
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.500, -96.820

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Minnehaha

When
June 26, 6:20 PM CST
Where
Minnehaha County, 1.65 mi ENE of Norton Acres
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.590, -96.690

Thunderstorm winds snapped a power pole at the intersection of Interstate 229 and Benson Road.

Thunderstorm Wind, Lincoln

When
June 26, 6:25 PM CST to 6:29 PM CST
Where
Lincoln County, Harrisburg to 2.56 mi SE of Shindler
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.430, -96.700

Thunderstorm winds caused significant shingle and other roof damage to homes, blew down power lines, and caused widespread tree damage, including several large trees blown down. Damage was caused to several homes by falling trees and tree debris. The winds also pushed a heavy parked camper off its supports.

Flash Flood, Lincoln

When
June 26, 6:30 PM CST to 8:30 PM CST
Where
Lincoln County, 3.49 mi N of Tea to 2.88 mi NE of Tea
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.500, -96.820

Heavy rain caused flash flooding of streets and basements in and near the southern part of Sioux Falls. Several cars stalled attempting to move on flooded streets.

Thunderstorm Wind, Lincoln

When
June 26, 6:30 PM CST
Where
Lincoln County, 2.81 mi N of Canton Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.360, -96.580

Thunderstorm winds caused tree damage, including large limbs blown down.

Flash Flood, Minnehaha

When
June 26, 6:36 PM CST to 8:30 PM CST
Where
Minnehaha County, 1.38 mi N of Sioux Falls to 2.86 mi SE of South Sioux Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.550, -96.730

Heavy rain caused flash flooding of several streets and basements. Several cars stalled in high water at intersections.

Hail, Clay

When
June 26, 6:52 PM CST
Where
Clay County, 7.86 mi NNE of Dalesburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.080, -96.840

Large hail was accompanied by estimated 60 mph wind gusts.

Thunderstorm Wind, Clay

When
June 26, 6:52 PM CST
Where
Clay County, 7.86 mi NNE of Dalesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.080, -96.840

Thunderstorm winds caused minor tree damage. The winds were accompanied by quarter size hail.

Hail, Lincoln

When
June 26, 7:20 PM CST
Where
Lincoln County, 2.13 mi SSE of Norway Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -96.620

Hail, Lincoln

When
June 26, 7:40 PM CST
Where
Lincoln County, 3.79 mi ESE of Moe
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
43.130, -96.550

Flash Flood, Minnehaha

When
June 26, 7:45 PM CST to 9:00 PM CST
Where
Minnehaha County, 2.59 mi WNW of Booge to 1.02 mi WNW of Valley Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.660, -96.520

Heavy rain caused flash flooding of rural roads, and small streams in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 246161, 246185, 246187, 246189, 246190, 246191, 246196, 246198, 246201, 246203, 246206, 246208, 246217, 246222, 246224, 246225, 246227, 246229, 246231, 246233, 246237, 246240, 246382, 246391, 246396, 246400, 246402, 246415, 246404, 246409, 246418, 246419, 246422, 246423, 246424, 246427, 246429, 246437, 246447, 246457, and more.